Reducing and pain

I am down to 4.5 pred I have GCA and Polymyalgia. My rheumy has been having me reduce by half every three weeks. I now get quite bad pain in shoulders hips etc. ( last few months) when I first wake up. In fact the pain wakes me up. ( He says it is ok to reduce even though I get this pain) Once I get out of bed it all goes and I don't suffer till the next morning. I don't take any pain killers. What I want to know is 1, Can I take co codomol and when should I take it to relieve the morning pain? 2. am I doing the right thing by reducing like this. My blood results are normal, no sign of iflamation.

10 Replies

oldestnewest
  • I remember that hip pain waking me in the early morning - almost like cramp and impossible to get back to sleep.

    I'm glad he isn't my rheumy - that shoulder and hip pain is almost certainly the PMR part of the GCA because you are on too low a dose to manage the inflammation fully and it gets bad enough to cause the pain and stiffness first thing in the morning when your own cortisol levels are at their lowest. Once you have taken your pred it is gone again - and the blood tests are never seen to rise because they lag behind and you are taking enough to reduce them during the day which is when they take the samples. But it shouldn't be the blood levels that rule - the symptoms are always king.

    Studies have shown that the optimum time to take your pred to avoid morning stiffness is at 2am, peak pred level in the blood is about 4am, waiting for the cytokines that cause the inflammation to be shed in the body at about 4.30am. Some people find it works for them to take their pred late at night, others even get up and take it in the middle of the night when they go to the toilet or something.

    Anyway - to answer the question you asked: co-codamol is OK to take with pred but be careful - it bungs you up and you may get constipated. Take something gentle along with it - lactulose is ideal, not habit forming like senna and the usual stuff.

    I think that reduction is too fast - at this stage your body is having to readjust to the relatively large % changes in pred so that the adrenal glands start producing cortisol properly again and every 3 weeks is too often. One of the top rheumies in the UK tells his patients to take 3 months to reduce 1mg once they get to 8mg. First month 8/8/7 repeat, second month 8/7/8/7 repeat and third month 8/7/7 repeat. Then a month of 7/7/7 before starting again to go down to 6mg. If he says it - it should be listened to! Although it was the support groups that worked it out and started suggesting it about 4 years ago.

  • Hi PMR Pro

    I refer to your suggestion of a 2am dose. Is that with coated or non coated pred tablets?

    I am currently on 9mg per day after being diagnosed with PMR in Sep 2013.

    I find that taking 7mg of non coated tabs at about 5am allows me to function well by 8 to 9am. The other 2mg are taken at 7pm. I find that this speeds up the relief in the morning and gives me relief for the full 24 hr day. If I take the 9mg at 5am, I am OK by 8 to 9am but I don't get relief for the full 24 hours.

    Does this sound normal and is it reasonable to assume that non coated tabs give some relief within 3 hours?

    Regards

    Whytee

  • That's interesting PMRpro? How would you go about taking the Pred at say 4am then? I take mine at around 7 - 7.30am. Would you back track the hours over a few days ie 6am one morning then 5am another until you reach the desired time or just take them at 4am the next morning? Seem rather 'odd' having to eat at 4am to take the meds.. but if it means a better morning wake up then I'm all for it!!

  • I'd just start taking them at 4am - after all it is just one "short" day and a bit extra for the day doesn't cause any problems. That's how I cope with a long day on longhaul travel too! And take the normal dose at the appropriate times going the "short day" way round.

    I read the other day that a glass of milk is enough to cushion the pred - I used to use a yoghurt but that is more effort than washing the pills down with milk.

    But it definitely does help taking them as early as you possibly can manage and then settling down for another couple of hours rest before getting up - for me it was together with a cup of tea and breakfast news (husband's predilection for the last 21 years since he had cancer!)

  • Thanks!

    I'm usually up that time anyhow to let the dogs out so tomorrow morning I'll do that and see if it makes my morning start any better!

  • Sounds as if you need to take it before bed to be ready to let the dogs out!

  • Hi Freeman12,

    Bit difficult this one. My GP says anyone who has been on Pred, even for a short while, should expect some aches and pains when you get down to really low levels, but he means the normal aches and pains of living! Yours do sound specifically like PMR pains, and if you've had them for a few months every day then it would seem that the inflammation is not controlled properly. Trouble is, if you are reducing every three weeks come what may, you may not be giving your body chance to acclimatise to each drop.

    Also, what level have you come from? I'm on 4.5mgs at present, just started the slow reduction to 4mg this week, but it has taken me 15 months to get from 10mg to where I am now (staying at one level a couple of times for holidays etc, once for two months when I went to NZ).

    If you don't get any problems during the day, it could just be you stiffening up after being asleep all night, difficult to know. Yes, you should be able to take Co-codamol, but check with GP or pharmacist just to be sure, but suggest you take with food, even just some yoghurt. Could try taking it last thing at night, but the effects will probably have worn off by morning. Think you need to experiment a bit!

    Not very helpful, sorry. Good luck.

  • Hi there. I have RA and PMR and have been on Pred for 18 months. At my Rheumy's instruction I am reducing 1mg per calendar month from 5mgs which is the dose I had been taking since last August. I'm now at 3mgs. I can't say it's been very pleasant. The first two weeks of each drop have been difficult, but the aches and pains I've had must have been withdrawal symptoms because after 14 or 15 days they disappear. I've been tired and out of sorts, but it passes. I am the same as you in that once I'm up in the morning the pain goes away. I'm not looking forward to dropping to 2 mgs on July 1st, although I am alternating the old dose and new dose daily for two weeks each time before continuing with the new dose for the rest of the month. I have a good friend who has recently successfully got off Pred in this way. I know it goes against the slowly slowly scheme which is highly recommended on this and other forums, but I am following my doctors orders. Unfortunately having RA complicates things for me and he's concerned that Pred is masking some RA symptoms. I haven't tried anything other than paracetamol for pain relief. I can't take ibuprofen as I take Methotrexate, and I hate Cocodamol. At the end of April my CRP was 1 and ESR 2. I have another blood test mid-July before my next checkup. Good luck with your tapering!! Angela.

  • I seriously doubt that 5mg of pred is masking RA symptoms, since it is used for RA flares - and that reduction is far too fast at these doses. No reduction should be more than 10% of the current dose - at 5mg that is 1/2mg. By now you are attempting to drop 33% in going from 3 to 2mg - no wonder you have withdrawal problems!

    Try this approach

    healthunlocked.com/pmrgcauk...

    It will take slightly longer - at least a month per 1mg - but you should find it less painful!

  • I forgot to mention something important. I've been having sessions with a Bowen therapist for the last 6 weeks. I feel sure it's helping me a lot and can highly recommend it.

You may also like...